I'm currently going through my first (and hopefully only) bout of prednisone poisoning. I had a severe allergy attack about three weeks ago and the ER doctor gave me a tapered dose of prednisone. It started at 60mg for two days, then 2 days of 50mg, until I got to 10. I began experiencing severe hand tremors and disorientation when I was starting my 30mg doses. Fortunately my immunologist agreed to see me (because my primary care doctor would not) and knew immediately it was Prednisone and had me taper it quicker. I did that but the damage had been done. By the time I had made it to 10 mg, I was shaking uncontrollably and experiencing mental distress that included crippling anxiety. I made two additional trips to both my pulmonologist and my immunologist and due to both doctors' efforts, I am starting to make progress in my recovery but I'm reminded often that it's a long road as I still experience extreme nervousness and anxiety attacks. I have been unable to work for the duration due to the effects of the initial allergy attack and the subsequent prednisone overdose. I was wondering, does anyone have any suggestions on how to mitigate the lingering symptoms or at least some way to make life a little more tolerable? I appreciate you all in advance.
Unfortunately it takes a lot longer for some people to metabolize certain medications versus others and it seems you may be stuck with prednisone in your system longer.
If able and safe, exercise is a great way to reduce the jitters, anxiety and sometimes even tremors - this can be any level of exercise you're comfortable doing. Also distraction during the most difficult emotional moments (think TV, music, talk/text with a friend, etc) can be helpful for some - whereas others prefer (1) to acknowledge their current suffering they're experiencing in both kind and soothing self-talk, (2) recognize others in the world are also going through a similar experience at that very moment and finally (3) remember these difficult moments pass and have self-compassion remembering how easy it is to feel compassion for the others who are suffering and you are no different or less deserving.
Steroids are emotionally awful for some patients, but can be the life or death difference. In the future, a psychiatrist familiar with you and your reaction may be able to provide a temporary prescription during medical times of difficulty.
Hope you feel much better soon.
Had a seizure because of Prednisone! I was only on it 3 days. It is on my list of allergic meds.
I had a similar experience. So I asked the question yesterday in the "prednisone support group" - Could a dose of 160mg a day of prednisone cause a psychotic break? The beauty of coming here is there is always something else in the comments that keep answering unasked questions and worries that I have had in the past about health issues and also about medications. Just like here, today, where Windchimes answered to let go of the anger by concentrating on reasons for gratitude. Write in a journal things that make you mad, and then throw it away. Get the anger out. I just today realized that I have hung on to the anger for years towards the doctor who almost killed me and ruined my quality of life by his stupid mistake, by giving me FOUR times the dose of prednisone, which he later apologized for, but which took a long time for me to forgive him. The irony is, that I have never thought of myself as a person who hangs on to anger.
But it can manifest itself in the form of anxiety and depression. I just now realized that I was hanging on to that anger and it really affected my health. Letting go of the anger is very important in your healing process.
So Catrose, try to keep a positive attitude. It will be the most effective tool you will have in overcoming the lingering symptoms you've had to deal with from the prednisone overdose. You will get through this! Keep posting and let us know how you are doing. The friends I have made here have really helped in my healing process. Welcome aboard!
Prednisone is the gift that keeps on giving. I took 10mg of prednisone in 2012. I was getting migranes from drinking tap water when I would go to the gym. I was drinking easily 3 to 4 liters there. So with researching and listening to music I figure out to go to a local spring and only drink that spring water. Or boil your water for ten minutes then let it cool down to get the chemicals out. No more migranes
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Dec 2016 • 2 answers
Updated 23 Mar 2017 • 1 answer
Updated 9 Jul 2017 • 1 answer
Updated 3 Jan 2018 • 1 answer
I will be tapered down to 5mg of prednisone every day. Will the side effects decrease with the lower
Posted 7 Jan 2019 • 0 answers